Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Apr 14, 2023, 4:23 AM EDT for 23 counties in Michigan. It took effect at Apr 14, 2023, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 4:23 AM EDT (08:23 UTC)
- In effect from
- Apr 14, 2023, 11:00 AM EDT
- Expired
- Apr 14, 2023, 9:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3165 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766 WWUS83 KAPX 140823 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 423 AM EDT Fri Apr 14 2023 ...Red Flag Warning late this morning into early evening... .Unseasonably warm temperatures will continue again today in combination with critical relative humidities and dry fuels. This will result in dangerous fire weather conditions once again across northern lower Michigan. MIZ016>018-020>036-041-042-099-141630- /O.NEW.KAPX.FW.W.0003.230414T1500Z-230415T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Charlevoix- 423 AM EDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING FOR ALL OF NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from 11 AM this morning to 9 PM EDT this evening. * TIMING...11 AM to 9 PM Today. * WIND...Mainly south winds of 5 to 10 mph. Lake breeze formation expected this afternoon. Gusts of 15-20 mph possible behind the lake breeze. * HUMIDITY...As low as 13 to 18 percent away from lakeshore areas. Humidities may remain below 25 percent behind the lake breeze. * TEMPERATURES...75 to 86 degrees. Cooler temps of 65 to 75 near the lakeshore. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
790 WWUS83 KAPX 141433 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 1033 AM EDT Fri Apr 14 2023 ...Red Flag Warning late this morning into early evening... .Unseasonably warm temperatures will continue again today in combination with critical relative humidities and dry fuels. This will result in dangerous fire weather conditions once again across northern lower Michigan. MIZ016>018-020>036-041-042-099-142245- /O.CON.KAPX.FW.W.0003.230414T1500Z-230415T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Charlevoix- 1033 AM EDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING FOR ALL OF NORTHERN LOWER MICHIGAN... * TIMING...11 AM to 9 PM Today. * WIND...Mainly south winds of 5 to 10 mph. Lake breeze formation expected this afternoon. Gusts of 15-20 mph possible behind the lake breeze. * HUMIDITY...As low as 13 to 18 percent away from lakeshore areas. Humidities may remain below 25 percent behind the lake breeze. * TEMPERATURES...75 to 86 degrees. Cooler temps of 65 to 75 near the lakeshore. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
223 WWUS83 KAPX 141926 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 326 PM EDT Fri Apr 14 2023 ...Red Flag Warning late this morning into early evening... .Unseasonably warm temperatures will continue again today in combination with critical relative humidities and dry fuels. This will result in dangerous fire weather conditions once again across northern lower Michigan. MIZ016>018-020>036-041-042-099-150100- /O.CON.KAPX.FW.W.0003.000000T0000Z-230415T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Charlevoix- 326 PM EDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR ALL OF NORTHERN LOWER MICHIGAN... * TIMING...11 AM to 9 PM Today. * WIND...Mainly south winds of 5 to 10 mph. Lake breeze formation expected this afternoon. Gusts of 15-20 mph possible behind the lake breeze. * HUMIDITY...As low as 13 to 18 percent away from lakeshore areas. Humidities may remain below 25 percent behind the lake breeze. * TEMPERATURES...75 to 86 degrees. Cooler temps of 65 to 75 near the lakeshore. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 14, 4:04 AM EDT, 19 minutes earlier.
Area forecast discussion, Apr 14, 4:04 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
404 AM EDT Fri Apr 14 2023
.NEAR TERM...(Today through Tonight)
Issued at 358 AM EDT Fri Apr 14 2023
...Record Highs and Fire Weather Concerns Today...
High Impact Weather Potential: Red Flag Warning in effect today for
all of northern lower Michigan.
Pattern Synopsis:
Upper-level ridging over the Great Lakes and southern Canada will
gradually amplify today as a closed upper low lifts from the
southeast CONUS into the Mid-Atlantic. Meanwhile, longwave troughing
will slide across the Rocky Mountain West and eject over the Great
Plains later this evening, providing strong ascent aloft to support
lee cyclogenesis over Kansas/Oklahoma.
Forecast Details:
Another sunny day is expected across northern Michigan today to
close out the work week. Forecast soundings display an impressively
dry airmass through the entire column with mixing/inverted-V
profiles extending up near 750mb. As has been the case the past few
days, guidance will continue to struggle to handle temperatures and
dewpoints with this anomalously warm and dry airmass in place. A
subset of models that more efficiently mix in the low levels (i.e.
HRRR and RDPS) will once again be closest when it comes to high
temperatures and RHs, but still may under-do afternoon highs by a
few degrees or so across localized areas. With that being said,
high temperatures in the low to mid 80s are expected for most
interior areas of northern lower this afternoon -- likely breaking
the daily record highs near 80 that currently stand. The
exception will be APN where a lake breeze will likely push through
before warmest temperatures are realized. With hot temperatures
and RHs in the teens and low 20s, fire weather concerns arise once
again today -- although winds will be slightly weaker than in
past days. Please see the current Fire Weather Planning Forecast
(FWF) and Red Flag Warning for a more in-depth discussion on fire
weather concerns today. Otherwise, temperatures look to cool into
the mid 40s north of the bridge with lows in the upper 40s to mid
50s across northern lower tonight.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 358 AM EDT Fri Apr 14 2023
High Impact Weather Potential: Continued fire danger Saturday?
Showers and storms with heavy rain possible later Sunday.
Pattern Synopsis: Expansive ridging will remain locked into place on
Saturday, continuing to keep a very dry and warm airmass overhead.
Meanwhile, an organizing sfc low pressure center over the Plains (in
conjunction with a potent 500mb trough) will begin to slowly draw
moisture back into the region, while a broad, weak low pressure with
origins in the Gulf slowly drifts eastward from the Ohio Valley into
the northeastern CONUS. The result will be northern Michigan getting
"sandwiched" between both of these disturbances, and most likely,
another day of very dry air in the low levels of the atmosphere.
There are signals that upper level moisture may begin to intrude
later in the day Saturday, but given that the low levels will remain
so dry, saturation seems unlikely, though some weak diurnal
convective processes may materialize later in the day. Moisture will
continue to build into the region as the cyclone becomes vertically
stacked, complete with occlusion. Initially, high pressure and the
presence of robust upstream convection over the Mississippi Valley
will hamper the efficient development of deeper moisture within the
profiles, but eventually, as the low slowly moves into Wisconsin, a
much more efficient transfer of moisture northward from the Gulf
arrives later in the day Sunday, and coupled with surface warming,
may lead to convective processes within an area of greater
saturation associated with the occluded front passing through from
SW to NE, coinciding with the 500mb trough tilting more negatively.
Following the passage of the occluded frontal boundary, colder air
will be slow to move into the region as potential dry slotting
limits synoptic moisture for much of Sunday night as cold air
advection becomes maximized later overnight.
Primary Forecast Concerns: Fire concerns Saturday... Dry start to
Sunday...slower system = slower precip onset?
Based on the aforementioned atmospheric "sandwich" pinching off the
dry air over northern Michigan, it's looking like Saturday will be
another day featuring very warm temperatures and low relative
humidity. Despite flow being rather weak aloft, some gusts up to
15kts may mix out owing to guidance depicting that mixing may still
occur from as high as 700mb. Expecting another day of low RHs
developing inland, with highs generally peaking in the 60s and 70s
north of the Bridge, and highs approaching, if not, exceeding 80
degrees across much of northern lower. Weak southerly flow probably
leads to some subtle downsloping tendencies, and given that models
have been handling this anomalously warm airmass poorly (climo
tendencies are still in the 50s for highs), will be bumping highs a
couple degrees. One limiting factor to consider will be a touch more
moisture advecting into the upper levels of the atmosphere, which
may potentially "plateau" warming across the region in the
afternoon. That will likely have to be sorted out with time. Low
levels look to hold quite dry owing to the slower motion of the
Plains low / 500mb trough, and therefore, will limit diurnal
convection to some daytime cumulus if anything. Moisture will
continue to increase aloft overnight, with low levels largely
holding more dry than not. Would not be surprised to see a rogue
shower pop up overnight Saturday night, but confidence in that is
quite low owing to the continued dry layer in the low levels...
Likely just an increase in mid-to-high level cloud cover. This
probably holds temperatures pretty steady in the 50s, and perhaps
even the 60s in some spots too if cloud cover can move in quickly
(expecting 40s north of the Bridge).
The parent low eventually moves closer Sunday, and guidance
continues to back the rain chances off ahead of the occluded frontal
boundary through the day Sunday owing to the continued layer of dry
air progged in the low levels. Soundings show modest moistening
above 700mb, but probably still brings enough peeks of sunshine to
boost temperatures for one last hurrah of summer-like warmth. In
this case, expecting highs to trend upward for Sunday, with 60s and
low 70s north of the Bridge and mainly 70s and perhaps some low 80s
in northern lower. This could all be thrown out if cloud cover
trends thicker (meaning temps nudge slightly lower). Guidance is
trying to hint at some prefrontal activity as the occluded front
begins to move into the region, but the main activity is expected to
favor the surge northward of the occluded frontal boundary. PWATs
are modeled by guidance to surge in the area of 1.25-1.40" along the
front, which should be complete with convective element. This should
result in period of moderate to even heavy rain at times across the
CWA, with most spots seeing anywhere between 0.50-1.00" of QPF, with
perhaps some locally higher totals in NW lower where the "pivot
point" of the boundary may lead to a more prolonged period of better
forcing and heavier rainfall. Guidance soundings show a textbook
"skinny CAPE" profile usually associated with heavier bouts of
rainfall.
Given the increased winds associated with this surge of moisture, it
wouldn't be overly shocking to see perhaps a marginally severe gust
in places. Instability still looks to be progged around 500-1,000
J/kg as this boundary passes through, and that should be enough to
bring down some locally stronger gusts. LCLs will probably be rather
elevated courtesy of the preceding dry airmass (and upstream
convection limiting low level moisture transport), and even if they
were lower, shear parameters are modest at best (bulk shear 15-
25kts, 0-1km SRHs 75-125 m^2/s^2), so tornadic activity looks pretty
unlikely. Eventually the front swings through some time between 03-
06z, which will usher in cold air advection as a dry slot likely
builds, largely leaving much of the CWA in a more tape period as the
sfc low moves over the central Yoop. Deeper synoptic moisture will
return on the backside of the low later overnight, which, given the
cold air advection, may be just enough to force some snow across far
NW lower and eastern upper by daybreak. It should be noted that the
timing of the deeper and colder airmass is marred with uncertainty.
The colder air has been trending later with each run, so it would
not be an overwhelming shock to see the system trend even slower,
and this potentially holds off until Monday morning, with the
initial precip being mainly rain.
&&
.LONG TERM...(Sunday night through Thursday)
Issued at 358 AM EDT Fri Apr 14 2023
High Impact Weather Potential: Mixy squall potential Monday... lake
enhanced snow Monday night?
As mentioned in the short term, there remains some uncertainty with
the timing of the colder air on the backside of this sytem. Guidance
is trying to hint at a later arrival of colder air. In this case,
it's looking like any precip that does break out on Monday will
probably be mixy and mainly rain, with perhaps some wet snow in the
higher terrain. Flow will gradually be increasing through the
evening, which could result in lowering visibilities as
precipitation turns snowier later in the day into Monday night,
especially with higher sun angles likely boosting low level CAPE.
Things begin to turn much more interesting as we go through Monday
night and much deeper wrap around moisture begins to move in. This
doesn't look to be a true lake effect event, but low levels may
creep cold enough to provide some lake enhancement, which may result
in some NW flow belts in NW lower seeing appreciable accumulating
snow. There remains enough uncertainty to not commit to this for
now, and details will become much more clear in the coming days. The
low finally clears out of the area, and high pressure eventually
puts an end to the snow through early Tuesday, with subsidence
eventually resulting in a dry end to the day Tuesday. High pressure
will keep us dry for much of Wednesday, with flow turning more
southerly, and WAA again commencing. Guidance is pointing at another
wave riding this WAA wing, which would probably bring a returning
chance of rain to the area Wednesday night into Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1125 PM EDT Thu Apr 13 2023
High pressure continues over the region with the winds now
diminished across N Lower MI. CIGs and VSBYs are expected to
remain VFR for most of the region, except for possibly CIU which
with the snow cover and warm, moist air over the snow cover fog is
going to be possible for a time (06z-12z). Winds will gust to 20
knot near the MBL as the winds come off of Lake Michigan.
&&
.MARINE...
Issued at 358 AM EDT Fri Apr 14 2023
Small craft advisory winds/waves are not anticipated for the next
several days. No precipitation is expected over the northern Great
Lakes nearshore waters through Saturday. South to southeast winds
around 10 kts are anticipated today with gusts to 15-20 kts possible
at times this afternoon and evening.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from 11 AM this morning to 9 PM EDT this
evening for MIZ016>018-020>036-041-042-099.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...DJC
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...JSL
MARINE...DJCHazardous weather outlook, Apr 13, 3:17 PM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI Issued by National Weather Service Marquette MI 317 PM EDT Thu Apr 13 2023 MIZ016>018-020>036-041-042-086>088-095>099-141930- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 317 PM EDT Thu Apr 13 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. High fire danger is expected into the early evening over much of northern Lower Michigan. This is due to warm temperatures, dry air, and breezy conditions. See the ongoing Red Flag Warning for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Weather conditions favorable for wildfires are also expected on Friday and Saturday. There is a chance for thunderstorms late Saturday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-141930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 317 PM EDT Thu Apr 13 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. TAP
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.